Alert archive / Kansas / Flash Flood Warnings in 2014
Flash Flood Warning 27, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Aug 27, 2014, 8:53 PM CDT for Trego County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2014, 8:53 PM CDT (01:53 UTC)
- Expired
- Aug 28, 2014, 12:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Trego County, KS
The radar
The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1768 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
007
WGUS53 KDDC 280153
FFWDDC
KSC195-280500-
/O.NEW.KDDC.FF.W.0027.140828T0153Z-140828T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT WED AUG 27 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN TREGO COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 1200 AM CDT
* AT 852 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TREGO CENTER AND CEDAR BLUFF.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3895 9990 3897 9971 3876 9969 3870 9993
3870 10015 3875 10015
$$
SUGDENWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 6:55 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 27, 6:55 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 655 PM CDT WED AUG 27 2014 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 222 PM CDT WED AUG 27 2014 THERE WAS A FAIRLY STRONG MID LEVEL WAVE WHICH MOVED THROUGH WESTERN KANSAS LAST NIGHT AND DUMPED UP TO 2 INCHES OF RAIN IN SOUTHERN MEADE AND CLARK COUNTIES, AND FROM .25 TO .40 ACROSS MOST OF THE REST OF THE CWA. THIS PATTERN HAS LEFT HEFTY DEW POINTS IN PLACE, WITH AN OUTFLOW BOUNDARY DOWN IN OKLAHOMA. THAT BOUNDARY WILL START TO LIFT NORTH THIS AFTERNOON, WHILE ANOTHER STRONG UPPER WAVE EJECTS NORTHEAST IN THE UPPER SOUTHWEST FLOW. SO, THERE WILL BE MORE SHOWERS AND THUNDERSTORMS FORM IN THE TEXAS PANHANDLE AND MOVE NORTHEAST INTO OUR CWA, PROBABLY BY 20Z AND ADVANCE TO THE GCK AND DDC AREAS BY 23Z TO 24Z. BY THAT TIME, THE MUCAPE VALUES WILL HAVE REACHED +1200 TO +1400 J/KG IN OUR NORTH AND NORTHWEST, WITH BULK SHEAR SHOWING IN THE 17 TO 28 KNOT RANGE. ALSO, THERE IS ANOTHER LEFT OVER OUTFLOW BOUNDARY FROM TREGO COUNTY SOUTHEAST TO STAFFORD COUNTY, WHERE STORMS HAVE ALREADY STARTED TO INITIATE. CONDITIONS SHOULD BE UNSTABLE ENOUGH TO SUPPORT A FEW SEVERE STORMS THIS AFTERNOON AND EVENING, BUT I THINK THE EVENT WILL BE SHORT-LIVED DUE TO THE DRIVING UPPER 300MB JET. THE UPPER WAVE SHOULD SHOVE NORTHEAST AND RE-FOCUS THE UPPER LEVEL SUPPORT TO OUR SOUTHEAST ZONES WITH A TRAILING LOBE OF VORTICITY BY 12Z, MAINLY SOUTHEAST OF A LINE FROM HAYS TO MEADE. ON THURSDAY, THE FRONT WILL ADVANCE TO NORTH OF I-70, BUT THE UPPER WAVE WILL BE STILL BE DRAGGING ACROSS THE FORECAST AREA. ALSO, A LEE SIDE TROUGH WILL SLIP EAST INTO OUR FORECAST AREA BY LATE MORNING AND PROVIDE ANOTHER SURFACE BOUNDARY FOR CONVERGENCE. THEREFORE, THURSDAY WILL SEE ADDITIONAL SHOWERS AND THUNDERSTORMS, ESPECIALLY IN THE AFTERNOON. I DID NOT CHANGE MAXIMUM TEMPERATURES, AS THE GOING FORECAST RANGE FROM NEAR 80F IN SCOTT CITY TO TO AROUND 88F DEGREES IN MEDICINE LODGE SEEMS REASONABLE. THE PERSISTENT CLOUD COVER AND PRECIPITATION WILL HOLD DOWN SURFACE HEATING. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 128 PM CDT WED AUG 27 2014 SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER ACROSS CENTRAL AND EASTERN PORTIONS OF WESTERN KANSAS FRIDAY AS AN UPPER LEVEL SHORTWAVE PUSHES EASTWARD OUT OF THE WESTERN HIGH PLAINS INTO THE CENTRAL PLAINS EARLY IN THE PERIOD. AS THE UPPER LEVEL SHORTWAVE MOVES ACROSS THE REGION, A PREVAILING SOUTHEASTERLY FLOW WILL CONTINUE TO DRAW MOISTURE UP INTO CENTRAL KANSAS AHEAD OF A SURFACE TROUGH EDGING EASTWARD ACROSS THE AREA. MEANWHILE, A +60KT UPPER LEVEL JET CORE ASSOCIATED WITH THE SHORTWAVE IS PROJECTED TO LIFT NORTHEAST AS IT SHIFTS EAST ACROSS WESTERN AND CENTRAL KANSAS. ALONG WITH THE INCREASED DYNAMIC SUPPORT ALOFT PRESENT, SHOWERS AND THUNDERSTORMS ARE LIKELY EARLY FRIDAY ACROSS CENTRAL KANSAS IN A CORRIDOR OF INCREASED INSTABILITY ALONG AND AHEAD OF THE SURFACE TROUGH AS IT MOVES THROUGH. DRIER CONDITIONS ARE THEN EXPECTED ACROSS WESTERN KANSAS THROUGH THE WEEKEND AS THE UPPER LEVEL SHORTWAVE KICKS EAST OUT OF THE CENTRAL PLAINS WHILE WEAK RIDGING ALOFT MOVES OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS. BELOW NORMAL TEMPERATURES ARE EXPECTED FRIDAY AS SLIGHTLY COOLER AIR BEGINS TO FILTER SOUTHWARD INTO WESTERN KANSAS IN WAKE OF THE SURFACE TROUGH PASSING THROUGH. THE GFS AND ECMWF SHOW H85 TEMPERATURES AROUND 20C ACROSS CENTRAL KANSAS WITH NEAR 25C IN EXTREME SOUTHWEST KANSAS. ALTHOUGH INCREASED CLOUD COVER MAY BE PRESENT EARLY IN THE DAY, LOOK FOR HIGHS GENERALLY UP INTO THE LOWER TO MID 80S(F) FRIDAY AFTERNOON. A WARMING TREND IS THEN EXPECTED THROUGH THE WEEKEND AS A WEAK UPPER LEVEL RIDGE TRANSITIONS EAST ACROSS THE CENTRAL PLAINS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 654 PM CDT WED AUG 27 2014 SCATTERED THUNDERSTORMS MOVING THROUGH WESTERN KANSAS EARLY THIS EVENING WILL MAINLY IMPACT THE HAYS AREA THROUGH ABOUT 03Z BEFORE DIMINISHING OR MOVING OUT OF THE AREA. LOOK FOR VFR CONDITIONS AT HAYS, DODGE CITY AND GARDEN CITY THROUGH THE REMAINDER OF THE NIGHT INTO THURSDAY. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF CENTRAL AND WESTERN KANSAS TOWARD THE END OF THE TAF PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 86 63 86 / 50 50 70 40 GCK 66 84 62 86 / 60 50 60 20 EHA 64 83 61 88 / 50 50 60 20 LBL 67 86 64 87 / 60 50 60 20 HYS 68 85 65 85 / 60 50 60 40 P28 71 88 67 87 / 40 60 70 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BURKE LONG TERM...JJOHNSON AVIATION...GERARD
Hazardous weather outlook, Aug 27, 4:05 AM CDT, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 405 AM CDT WED AUG 27 2014 KSZ030-031-043>046-061>066-074>081-084>090-280915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 405 AM CDT WED AUG 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BRIEFLY TAPER OFF THIS MORNING. THUNDERSTORM CHANCES WILL THEN IMPROVE ACROSS ALL OF WESTERN KANSAS BY THE MID AFTERNOON AND THEN CONTINUE THROUGH THE OVERNIGHT HOURS. SOME THUNDERSTORMS LATE TODAY AND EARLY THIS EVENING WILL BE CAPABLE OF PRODUCING PERIODS OF HEAVY RAINFALL. ACROSS WEST CENTRAL AND NORTH CENTRAL KANSAS HAIL UP TO THE SIZE OF QUARTERS AND AND WIND GUSTS UP TO 60 MPH WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM THURSDAY THROUGH SATURDAY. A FEW STRONG THUNDERSTORMS THURSDAY AND THURSDAY NIGHT WILL BE CAPABLE OF PRODUCING PERIODS OF HEAVY RAINFALL, SMALL HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM NORTH OF A JOHNSON CITY TO GARDEN CITY TO NEAR RUSH CENTER LINE. && BURGERT FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Aug 27, 5:25 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT WED AUG 27 2014
KSZ076-272315-
HASKELL KS-
525 PM CDT WED AUG 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR HASKELL COUNTY UNTIL 615 PM
CDT...
AT 525 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SATANTA...MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SUBLETTE...SATANTA AND TICE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3742 10107 3772 10106 3772 10066 3750 10066
3739 10083 3739 10088
TIME...MOT...LOC 2225Z 216DEG 27KT 3744 10100
SUGDENLocal storm report, Aug 27, 5:42 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT WED AUG 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL SSW SATANTA 37.43N 100.99W
08/27/2014 E0.75 INCH HASKELL KS TRAINED SPOTTER
HEAVY RAIN WAS ALSO OCCURRING.
&&
GERARDSpecial weather statement, Aug 27, 5:52 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
552 PM CDT WED AUG 27 2014
KSZ043-044-063-272345-
SCOTT KS-LANE KS-FINNEY KS-
552 PM CDT WED AUG 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY...LANE AND
SOUTHEASTERN SCOTT COUNTIES UNTIL 645 PM CDT...
AT 551 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF FRIEND...MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DIGHTON AND AMY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3818 10061 3824 10078 3853 10066 3862 10050
3856 10037 3843 10033
TIME...MOT...LOC 2251Z 208DEG 25KT 3824 10068
SUGDENLocal storm report, Aug 27, 7:12 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT WED AUG 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLOOD WSW DIGHTON 38.48N 100.47W
08/27/2014 LANE KS TRAINED SPOTTER
STREETS WERE FLOODED IN TOWN
&&
GERARDLocal storm report, Aug 27, 7:20 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT WED AUG 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FLASH FLOOD DIGHTON 38.48N 100.47W
08/27/2014 LANE KS LAW ENFORCEMENT
&&
SUGDENLocal storm report, Aug 27, 8:06 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
806 PM CDT WED AUG 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD 9 NNE COOLIDGE 38.15N 101.93W
08/26/2014 HAMILTON KS PUBLIC
WATER WAS FLOWING OVER ROAD G IN PLACES SOUTH OF ROAD 8.
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:06 PM CDT | Flash Flood Warning | DDC | Lane, Scott | 3 hr |
| Aug 28, 6:37 PM CDT | Special Weather Statement | DDC | Barber | 38 min |
Nearby
Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.